Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Burlington, VT

July 18, 1997Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 1997, 12:54 AM EDT for Franklin County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 12:54 AM EDT (04:54 UTC)
Expired
Jul 18, 1997, 1:45 AM EDT
In force
51 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:24 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 8:24 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
815 PM EDT THU JUL 17 1997

SEVERE TSTM WATCH IN EFFECT FOR FA UNTIL 10 PM.

CRNTLY (00Z)...A LINE OF SEVERE TSTMS WAS PASSING THRU
WASHINGTON/ERN CHITTENDEN AND ADDISON CTYS WITH SOME PRECEDING
CELLS IN ADDISON CTY.  IMMEDIATELY THEREAFTER...CLRG SKIES ON THE
HORIZON.  THEREFORE...WUD SUSPECT NY PTNS OF WATCH TO BE
DISCONTINUED WITHIN THE HOUR.  IN VT...TSTMS WL LKLY NOT EXIT ERN VT
BTWN 9-10 PM.

MOST TSTM ACTVTY FAST MOVING WITH NO CRNT EVIDENCE OF TRAINING AND
ON OUTSKIRTS OF AREA IMPACTED BY ERLR FLOODING THIS WEEK.  NO
EVIDENCE OF ANY RENEWED FLOODING...BUT WL KEEP AN EYE FOR THIS
SENSITIVE AREA AS A QUICK INCH OR MORE POSSIBLE.

THIS LINE SHLD BE THE LAST HURRAH FOR AWHILE UNTIL MORE ACTVTY ASSOC
WITH COLD FRNT IN ONTARIO APPROACHES FA AFT MIDNIGHT.

CRNT FCST HAS WORDING OF SHOWERS/TSTMS UNTIL MIDNIGHT BUT BASED ON
ACTVTY IN ONTARIO...WUD THINK MORE SHOWERnS BFR DAYBREAK AND SHLD
LEAVE IN FCST.

ALY...MAY HAVE MORE INPUT CLOSER TO ISSUANCE TIME AFT SVR WX THREAT
EXITS.

KCXX HAS BEEN UP LESS THAN AN HOUR SO NO PCPN PRODUCTS ATTM.

SLW

In the hours before

Local storm report, Jul 17, 7:48 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
748 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0510 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

0610 PM    WINDSOR                   VT   60 MPH TSTM GUST
07/17/97   WINDSOR                        LARGE TREES DOWN.  WIND
                                          ESTIMATED 50-70 MPH BY
                                          POLICE.
Local storm report, Jul 17, 7:50 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
748 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0510 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

0610 PM    WINDSOR                   VT   60 MPH TSTM GUST
07/17/97   WINDSOR                        LARGE TREES DOWN.  WIND
                                          ESTIMATED 50-70 MPH BY
                                          POLICE.
Special weather statement, Jul 17, 9:56 PM EDT, 2 hours 58 minutes before
NYZ026>031-034-035-VTZ001>012-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
956 PM EDT THU JUL 17 1997

...THE SEVERE THUNDERSTORM WATCH FOR VERMONT AND NORTHERN NEW YORK
HAS BEEN CANCELLED...

THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF VERMONT AS OF 950 PM.
THERE IS NO ADDITIONAL THREAT OF SEVERE WEATHER ACCROSS NORTHERN
NEW YORK AND VERMONT SO THE WATCH HAS BEEN CANCELLED.
Special weather statement, Jul 17, 9:59 PM EDT, 2 hours 55 minutes before
NYZ026>031-034-035-VTZ001>012-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
956 PM EDT THU JUL 17 1997

...THE SEVERE THUNDERSTORM WATCH FOR VERMONT AND NORTHERN NEW YORK
HAS BEEN CANCELLED...

THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF VERMONT AS OF 950 PM.
THERE IS NO ADDITIONAL THREAT OF SEVERE WEATHER ACCROSS NORTHERN
NEW YORK AND VERMONT SO THE WATCH HAS BEEN CANCELLED.
Local storm report, Jul 17, 11:17 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1117 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0515 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0515 PM    MADRID                    NY   .75 INCH HAIL
07/17/97   ST LAWRENCE

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

0610 PM    WINDSOR                   VT   60 MPH TSTM GUST
07/17/97   WINDSOR                        LARGE TREES DOWN.  WIND
                                          ESTIMATED 50-70 MPH BY
                                          POLICE.

0637 PM    SOUTH COLTON              NY   .75 INCH HAIL
07/17/97   ST LAWRENCE

0730 PM    BRISTOL                   VT   WIND DAMAGE
07/17/97   ADDISON                        TREES AND POWER LINES DOWN

0815 PM    SHELBURNE                 VT   WIND DAMAGE
07/17/97   CHITTENDEN                     TREE LIMBS AND POWER LINES
                                          DOWN REPORTED BY LOCAL
                                          POLICE

0820 PM    NORTHFIELD                VT   WIND DAMAGE
07/17/97   WASHINGTON                     TREES DOWN ON ROUTE 12

0830 PM    BRADFORD                  VT   WIND DAMAGE
07/17/97   ORANGE                         LARGE TREES DOWN
Local storm report, Jul 17, 11:20 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1117 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0515 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0515 PM    MADRID                    NY   .75 INCH HAIL
07/17/97   ST LAWRENCE

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

0610 PM    WINDSOR                   VT   60 MPH TSTM GUST
07/17/97   WINDSOR                        LARGE TREES DOWN.  WIND
                                          ESTIMATED 50-70 MPH BY
                                          POLICE.

0637 PM    SOUTH COLTON              NY   .75 INCH HAIL
07/17/97   ST LAWRENCE

0730 PM    BRISTOL                   VT   WIND DAMAGE
07/17/97   ADDISON                        TREES AND POWER LINES DOWN

0815 PM    SHELBURNE                 VT   WIND DAMAGE
07/17/97   CHITTENDEN                     TREE LIMBS AND POWER LINES
                                          DOWN REPORTED BY LOCAL
                                          POLICE

0820 PM    NORTHFIELD                VT   WIND DAMAGE
07/17/97   WASHINGTON                     TREES DOWN ON ROUTE 12

0830 PM    BRADFORD                  VT   WIND DAMAGE
07/17/97   ORANGE         B                LARGE TREES DOWN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:43 PM EDTSevere Thunderstorm WarningBTVOrange, Washington62 min
Jul 18, 1:36 AM EDTSevere Thunderstorm WarningBTVAddison, Chittenden54 min
Jul 18, 2:01 AM EDTSevere Thunderstorm WarningBTVWashington59 min
Jul 18, 2:35 AM EDTSevere Thunderstorm WarningBTVOrange55 min
Jul 18, 4:40 PM EDTSevere Thunderstorm WarningBTVOrange20 min
Jul 18, 1:05 AM EDTSevere Thunderstorm WarningBTVClinton, Essex55 min
Jul 18, 3:33 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence57 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.